Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 35, NWS Newport/Morehead City, NC

July 5, 2025Carteret County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 5, 2025, 4:06 AM EDT for Carteret County, Onslow County, North Carolina. It took effect at Jul 5, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2025, 4:06 AM EDT (08:06 UTC)
In effect from
Jul 5, 2025, 8:00 AM EDT
Expired
Jul 5, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WHUS42 KMHX 050806
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
406 AM EDT Sat Jul 5 2025

NCZ195-199-052015-
/O.NEW.KMHX.BH.S.0035.250705T1200Z-250706T0000Z/
West Carteret-Coastal Onslow-
406 AM EDT Sat Jul 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The conditions will deteriorate through the
  day. Rip threat will start as Moderate but will increase to a
  higher threat as the day progresses and stronger swell from TD3
  starts to arrive. The most likely time for strong rip currents 
  to occur is a couple hours either side of low tide, which will 
  occur around 9:45 AM and 11:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
707 
WHUS42 KMHX 060002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Sat Jul 5 2025

NCZ195-199-061215-
/O.EXP.KMHX.BH.S.0035.000000T0000Z-250706T0000Z/
/O.NEW.KMHX.BH.S.0036.250706T1200Z-250707T0000Z/
West Carteret-Coastal Onslow-
802 PM EDT Sat Jul 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...Crystal Coast beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-203>205-061215-
/O.NEW.KMHX.BH.S.0036.250706T1200Z-250707T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
802 PM EDT Sat Jul 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:30 AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 3:17 AM EDT, 49 minutes earlier.

Area forecast discussion, Jul 5, 3:17 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
317 AM EDT Sat Jul 5 2025

.SYNOPSIS...
Tropical Depression Three will drift towards the Carolinas this
weekend, bringing with it an increased chance of showers and
thunderstorms, including the risk of locally heavy rainfall,
through early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 3 AM Sat...

- Waves of showers and thunderstorms expected today with locally
  heavy rain at times as Tropical Depression Three drifts
  towards the Carolinas

Latest analysis this morning shows split mid-level flow across
the eastern CONUS as closed low over the Florida Peninsula and
western Atlantic remains stationary under ridging building over
the Midwest and Mid-Atlantic. At the surface, newly formed
Tropical Depression Three is moving little roughly 250 miles
south-southwest of Wilmington while yesterday's backdoor front
remains stalled south of Cape Lookout.

The slow moving nature of TD3 will present the opportunity for
multiple days of moderate to heavy rainfall. While greater
chances of rainfall do not pick up until Saturday night, current
high-res guidance shows the potential for multiple bands of
precipitation associated with a surface trough/the outer edges
of the low pushing onshore today. The best chances for precip
are currently along the Outer Banks south of Hatteras and along
the Crystal Coast. Shear profiles remain rather weak, so not
currently expecting any severe threat. Storms may bring brief
periods of heavy rainfall given PWATs of 1.75-2.00". WPC has
maintained a Marginal Risk of excessive rainfall for most of the
region today.

Outside of showers and thunderstorm chances, cloud cover is
expected to be more expansive tomorrow. This is forecast to keep
highs a bit cooler, with mid-80s along the coast and upper-80s
inland.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Sat...Heaviest rainfall of the day is expected
tonight as TD3 and associated deep tropical moisture begins to
lift north and west with PWATs surging north of 2". Like today,
most likely area for heavy to torrential rainfall will be
focused along the Crystal Coast and the Outer Banks south of
Cape Hatteras where convergence will be enhanced along the
stalled frontal boundary. Storm total rainfall into Sunday
morning will likely range from 1-2", but HREF LPMM guidance
suggests local maxima of up to 4" are not unreasonable. Shear
overnight will change little, and the severe threat remains
negligible.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 0300 Saturday...

Key Messages

 - NHC has upgraded the Low off the SECONUS coast to TD3.

 - Multiple rounds of moderate to heavy rainfall possible through at
least mid-week depending on the behavior of the low

Aloft, broad upper ridging will expand eastward across the
midwest. Farther to the south, a mid-level low will rotate over
the eastern Gulf, FL, and the waters off the southeast coast. At
the surface, a weak low will develop along the offshore stalled
frontal boundary that brought heavy rain to the area earlier
this week. TD3 is expected to meander near the FL/GA coast and
slowly move north toward the Carolinas on late tonight and into
Sunday. Some intensification is possible and the system may
reach tropical storm strength before making landfall in SC.
After making landfall, the system is expected to quickly weaken,
but move slowly Nward into VA in the early week. The slow
moving nature of this system will present the opportunity for
multiple days of moderate to heavy rainfall. The main hazard of
concern for ENC will be heavy rainfall and a heightened Rip Risk
into the early week. WPC has at least part of, if not the
entire FA outlined in a Marginal Risk for excessive rainfall
Sunday and Monday.

Next week, the remnant circulation will continue to pull
moisture over the area from the S, keeping PoPs higher than
climo. In addition to this, the increased moisture and building
thicknesses will lead to a rise in temps that could approach
Heat Advisory criteria Tues and Wed.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 06z Sat/...
As of 3 AM Sat...Predominantly VFR across all terminals this
morning although some nuisance patchy fog is plaguing OAJ.
Expecting mainly VFR conditions under increasing high level
clouds through daybreak as TD3 meanders a few hundred miles to
our south. Later today, hi-res guidance continues to hint for
multiple bands of showers and thunderstorms to move across the
region from south to north, enhanced by a stalled frontal
boundary just south of Cape Lookout. Expanded PROB30s to all
terminals, with iso to sct coverage for PGV and ISO in the
afternoon and higher coverage for EWN and OAJ in the afternoon
and early evening.

Coastal plain terminals get a likely break from precipitation at
sunset, but shower and thunderstorm risk persists for EWN and
OAJ as TD3 begins to drift northward and send deeper tropical
moisture with it. Heavy to torrential downpours are likely in
overnight activity which could result in locally severe vis
restrictions.

Outside of showers and storms, MVFR cigs expected to gradually
spread north after 18z today, overspreading all terminals after
00-01z Sun.

LONG TERM /Sunday through Tuesday/...
As of 0315 Saturday...Sub- VFR flight cats likely through the
weekend and into early next week with multiple rounds of
moderate to heavy rainfall probable from what is now marked as
TD3 by NHC moving up the SECONUS coast, making landfall
somewhere in SC, and continuing to slowly move Nward toward VA
while dissipating early next week.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 3 AM Sat...Benign conditions prevail across area waters
this morning as regional observations show northeast to east
winds of 5-10 kt and seas around 3 feet. Expecting gradual
deterioration over waters from south to north, starting this
afternoon, as swell from TD3 (currently 255 miles SSW of
Wilmington) encroaches into Onslow and Raleigh bays. Issued SCA
for the waters south of Cape Hatteras to capture this threat,
which run through early Mon morning.

Winds will gradually increase and veer southeasterly through Sun
morning as the TC drifts northward, peaking at around 15 kt with
gusts up to 20 kt.

LONG TERM /Sunday through Tuesday/...
As of 0315 Saturday...Marine conditions continue to deteriorate
Sunday as what is currently marked as TD3 off the SECONUS coast
slowly lifts north into the Carolinas. Current forecast calls
for Serly 10-20 kt Sunday and Monday while seas build to 4-6
ft, then SW around 10-20 kt Tuesday with seas subsiding to 3-4
ft. However, uncertainty remains with the ultimate strength and
track of the low and subsequently the marine conditions.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 AM Sunday to 2 AM EDT Monday for
     AMZ154.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Monday for AMZ156.
     Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
     Monday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...CEB
AVIATION...MS/CEB
MARINE...MS/CEB
Hazardous weather outlook, Jul 4, 7:39 PM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
739 PM EDT Fri Jul 4 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-052345-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
739 PM EDT Fri Jul 4 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall Saturday night into Monday could result in localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-052345-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
739 PM EDT Fri Jul 4 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING SOUTH
OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Heavy rainfall Saturday night into Monday could result in localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-052345-
Northern Outer Banks-
739 PM EDT Fri Jul 4 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall Saturday night into Monday could result in localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:48 AM EDTSmall Craft AdvisoryMHX71 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.